Sustiva, Combivir, and Diarrhea
Apr 13, 2004
I started on Sustiva and Combivir 2 months ago and am waiting on my most recent labs. I do know that my cd4 count has doubled, from 216 to 439 and my vl is somewhere in the hundreds but not quite undetectable yet. I used to always be in favor of a high fiber diet but in the past 2 weeks I have been having diarrhea in the morning and within 1 hour after eating a meal. There has been no cramping or pain and I have always had normal stools...until now. Imodium helps but doesn't completely stop this problem. I have supplemented with acidophilus for years now and it's not doing much either. I am almost certain this is from the meds. It hasn't gotten any worse, just annoying, and the fiber doesn't seem to make it better either (maybe a bit worse) so I have stopped consuming my usual intake of fiber. Otherwise I feel well and as I said the problem isn't extreme...just annoying and out of the norm for me. Is this common for these meds?
Response from Dr. Pierone
It is not that common for the combination of Sustiva and Combivir to produce diarrhea. Generally, if a medication does lead to diarrhea it tends to begin right after starting the new agent. Since there was a 6 week interval from commencement of meds and onset of diarrhea, this would favor another cause. If the diarrhea continues, the typical evaluation would include an analysis of a stool sample looking for parasitic or bacterial infection. If this is unrevealing, a colonoscopy and/or upper endoscopy may be needed depending on the nature of the diarrhea. Your problem sounds relatively mild and may have resolved by the time of this answer. However, moderate to severe ongoing diarrhea requires a through medical evaluation. Thanks for posting.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If You Are Hiv Positive Should You Abort Your Child?
- Could A Hepatitis B Vaccination Cause A False Positive Result In An Hiv Test
- Over The Counter Creams For Neuropathy
- False Positive Hiv Test Pregnancy
- Treatment For Neuropathy In Arms And Hands And Legs And Feet
- How Long Do Symptoms Of The Mouth Begin If Hiv Infected?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.